New Mexico, 2021

Heavy Rain in New Mexico, July 4, 2021

July 4, 2021 · NWS EPZ · 1 event in 1 county or zone

Low level moisture remained across the Sacramento Mountains which combined with a weak upper level disturbance to create some slow moving thunderstorms. 50 inches of rain 5 miles west of Mayhill which caused some mud to cross Highway 82.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Low level moisture remained across the Sacramento Mountains which combined with a weak upper level disturbance to create some slow moving thunderstorms. One storm dropped 1.50 inches of rain 5 miles west of Mayhill which caused some mud to cross Highway 82.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 4, 12:42 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 4, 12:42 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
142 PM MDT Sun Jul 4 2021

.SYNOPSIS...
A few days of healthy moisture and thunderstorm chances remain,
then the atmosphere dries out and chances lessen. Monday through
Wednesday will be relatively active, especially for area
mountains, but lowlands will see scattered storms as well from
time to time. Wednesday will be the coolest day of the period,
with highs in the mid 80s most locations, then drier conditions
return for much of the area during the latter portions of next
week.

&&

.DISCUSSION...
.SHORT TERM...
A current look at radar and satellite imagery at the noon time hour
shows thunderstorms beginning to form over the Sacramento Mountains
and Black Range in southern New Mexico. These locations, much like
yesterday, will be the focus for locally heavy rainfall and flash
flooding this afternoon. Latest analysis depicts precipitable water
values near 1.5", well above normal for the early Monsoon season.
Convective instability is modest, with "skinny" CAPE values of 1000-
1500 J/kg. Because of this and the lack of a synoptic lifting
mechanism, we'll be highly reliant on terrain forcing and outflow
boundaries to generate storms this evening.

Thus, expect thunderstorm activity to focus over area mountains
today with only isolated activity along the lowlands. Storms that do
form will be nearly stationary and pose a threat of localized
flooding. Rains will be very hit-and-miss and should allow most of
the I-10/I-25 corridor to enjoy holiday festivities tonight. Winds
may increase after sunset due to outflow, with gusts of 20-30 mph
possible. Thunderstorm activity will diminish around midnight
tonight, leaving much of the region partly cloudy and mild overnight.

High pressure aloft will remain in place over the U.S. Southwest
into Monday. Plentiful available moisture and a marginally unstable
environment should result in yet another round of scattered showers
and thunderstorms Monday afternoon. Weather will be very similar to
today, with light west winds and slightly below normal temperatures.
Lowland highs should reach the lower 90's. Rain chances will once
again favor high terrain and mountain zones which may be a flooding
threat.

&&

.LONG TERM...
We'll focus on a few features within the long term period that may
enhance convection daily.

First of all, the ridge of high pressure will remain to our west
and northwest through the end of next week. As a result, our
temperatures each afternoon will be below average, generally 5 to
10 degrees. Although, the GFS suggests perhaps closer to normal
next week. The coolest day will potentially be Wednesday for a
few reasons discussed below. Additionally, as is the case given
the monsoon flow and weak flow through the column, most afternoons
outside of any convection will result in light to mildly breezy
winds and mainly from the east.

The first feature to note, perhaps a little ripple in the flow
aloft Monday evening. Instability and moisture will remain rather
healthy regardless, so scattered storms expected into the evening
across the lowlands. Heavy rainfall and to a lesser extent gusty
winds the main hazards.

A second relatively well defined feature (which is currently
spinning across N CA) seems to rotate around the ridge of high
pressure Tuesday evening and overnight, which may very well spark
convection with times of some stratiform precip into Wednesday.
Most guidance are picking up on both this disturbance and the fact
that precipitation lingers into the overnight hours. Cloud cover
and convection may result in a cool day on Wednesday with highs in
the 80s.

Dry air entrains into mid to late next week, limiting a good
chunk of the POP chances, except for area mtns. Then moisture may
increase next weekend with an east push of sorts, but looking at
the global ensemble "chicklet PW" plot from wxbell, the quality of
moisture may not be as great/generous as this past bout of
consistent 1.5" PWs, but POP chances reintroduced.

&&

.AVIATION...18Z TAF CYCLE
Scattered TSRA expected across S NM/W TX this afternoon,
beginning with CB over mountains at the start of the period. Skies
generally SCT060-080 BKN150 with TS chances from 21Z-06Z this
evening. Confidence in TS impacts is low for TAF sites, so leaving
mention of thunder out of KELP/KDMN. VCTS included for KLRU/KTCS,
which may need to be amended with TEMPOs and possible IFR VIS if
conditions deteriorate. Prevailing winds 250-280 at 08-12KT,
although outflow winds may increase winds to VRB20G30KT
temporarily between 00-06Z.

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are expected
again on Monday, with wetting rains covering much of Lincoln
National Forest and the Black Range in southern New Mexico. The
main weather hazard will be flash flooding due to locally heavy
rains. Flooding may be magnified by burn scars in a few areas.

The rest of the week will feature continued wet and cool summertime
conditions, which should keep fire danger low and fuels unreceptive.
Relative humidity will remain fairly high, dipping to 30-40% in the
afternoon. Overnight recoveries will be excellent (70-80%). Light
and variable ridge top winds will shift to the east by Tuesday,
generally 5 to 10 mph. Smoke ventilation will remain Poor to Fair.
Temperatures will remain slightly below normal for early July.
Thunderstorm coverage may briefly diminish late this week due to
drier air moving in but quickly return by next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  94  72  90 /  30  40  50  50
Sierra Blanca           67  87  68  82 /  30  40  50  50
Las Cruces              71  93  70  89 /  20  30  40  50
Alamogordo              70  93  67  89 /  20  40  50  60
Cloudcroft              52  70  51  66 /  40  80  60  70
Truth or Consequences   71  92  70  90 /  30  40  40  50
Silver City             64  87  63  85 /  40  60  40  50
Deming                  70  94  71  92 /  30  30  40  50
Lordsburg               70  92  72  92 /  30  30  30  40
West El Paso Metro      74  94  72  90 /  30  40  50  50
Dell City               71  92  65  87 /  30  40  60  50
Fort Hancock            71  95  72  90 /  30  40  60  50
Loma Linda              68  86  66  82 /  30  40  50  50
Fabens                  74  95  71  90 /  30  40  50  50
Santa Teresa            71  92  70  89 /  30  30  50  50
White Sands HQ          73  92  71  88 /  30  40  50  60
Jornada Range           71  92  65  88 /  30  40  50  60
Hatch                   71  95  69  91 /  20  30  40  60
Columbus                72  93  71  89 /  30  30  40  60
Orogrande               71  91  69  87 /  20  40  50  50
Mayhill                 57  79  56  76 /  40  70  60  70
Mescalero               56  80  54  76 /  40  70  60  70
Timberon                55  77  52  74 /  40  80  60  70
Winston                 58  86  56  84 /  40  60  40  50
Hillsboro               67  90  65  88 /  30  50  40  50
Spaceport               70  92  63  88 /  20  30  40  60
Lake Roberts            58  88  51  87 /  40  60  40  50
Hurley                  64  90  65  88 /  40  50  40  50
Cliff                   60  95  64  94 /  40  60  30  40
Mule Creek              65  90  56  90 /  50  60  20  40
Faywood                 66  90  67  87 /  40  50  40  50
Animas                  68  92  70  93 /  40  30  40  40
Hachita                 68  92  69  91 /  30  30  40  50
Antelope Wells          68  89  68  89 /  40  40  40  50
Cloverdale              64  84  66  87 /  50  50  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

30-Dennhardt/35-DeLizio/30
Hazardous weather outlook, Jul 4, 9:03 AM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1003 AM MDT Sun Jul 4 2021

NMZ401>417-TXZ418>424-051615-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1003 AM MDT Sun Jul 4 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop once again this afternoon over the mountainous terrain of
southern New Mexico. Locally heavy rainfall will be possible,
especially for the Sacramento Mountains and Black Range. Flash
flooding will be the primary hazard. Rain amounts in excess of 2
inches per hour may quickly make back country roadways and low
water crossings impassable. Hikers and campers should take proper
precautions from the threat of lightning and running water.

More isolated storm coverage is expected over the lowlands later
this evening, with localized flooding and gusty outflow winds up
to 40 mph possible. This may disrupt outdoor holiday events,
including fireworks shows. Loose outdoor objects should be
secured near thunderstorms, and people should go indoors when
thunder is heard. Rain chances will end shortly after midnight
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A daily chance for showers and thunderstorms will continue through
the early part of the week. The main threat will continue to be
locally heavy rain and flooding, although a few strong storms
will be possible Monday and Tuesday, producing gusty winds and
small hail. Thunderstorm coverage will diminish Thursday and
Friday as drier air moves into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however SKYWARN spotters
are encouraged to relay reports of severe weather and flooding to
WFO EPZ when it occurs.

Dennhardt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Otero

When
July 4, 1:31 PM MST to 2:00 PM MST
Where
Otero County, 5.27 mi W of Mayhill
Reported by
Trained Spotter
Coordinates
32.890, -105.560

An inch and a half to 2 inches of rain fell just west of Mayhill which caused some mud to come across Highway 82.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972416.